| Model Number |
400SMTSFT0510 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/28/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was unable to be detached from the pusher assembly.During functional testing, the smart coil was attempted to be detached with a demonstration handle but was unsuccessful.The device was unable to be manually detached as well.The root cause of the detachment issue could not be determined.Further evaluation of the device revealed that the pet lock was separated, and the embolization coil had offset coil winds.The damaged pet lock was likely a result of the coil detachment attempted during the procedure.The offset coil winds on the embolization coil were likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to the root cause of the detachment issue.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed and detached smart coils in the target location using the handle.The physician then advanced the final smart coil into the aneurysm and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the hospital technologist removed the smart coil and attempted to detach it using the same handle on the back table but, the smart coil still failed to detach.Therefore, the smart coil was not longer used for the procedure.The procedure had ended at this point.There was no report of an adverse effect to the patient.